Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 11, NWS Grand Forks, ND

May 18, 2007Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2007, 8:02 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2007, 8:02 PM CDT (01:02 UTC)
Expired
May 18, 2007, 9:00 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Benson County, ND, Ramsey County, ND

What was reported inside it

TimeReportWhereRemark
May 18, 8:13 PM CDTHAIL 0.75Minnewaukan, ND
May 18, 8:50 PM CDTHAIL 0.75Devils Lake, ND
May 18, 8:56 PM CDTHAIL 0.88Devils Lake, NDDIME TO NICKEL SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 190103
SVRFGF
NDC005-071-190200-
/O.NEW.KFGF.SV.W.0011.070519T0102Z-070519T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
802 PM CDT FRI MAY 18 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHWESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF DEVILS LAKE...

* UNTIL 900 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 5 MILES EAST OF ESMOND...OR 36 MILES WEST OF
  DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADDOCK AT 810 PM CDT...
  FLORA AT 820 PM CDT...
  7 MILES SOUTH OF MINNEWAUKAN AT 830 PM CDT...
  FORT TOTTEN AT 855 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4820 9972 4796 9978 4789 9882 4819 9872

$$

DTR
1 follow-up statement
000 
WWUS53 KFGF 190129 RRA
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
829 PM CDT FRI MAY 18 2007

NDC005-071-190200-
/O.CON.KFGF.SV.W.0011.000000T0000Z-070519T0200Z/
BENSON ND-RAMSEY ND-
829 PM CDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN BENSON AND SOUTHWESTERN RAMSEY COUNTIES...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 4 MILES NORTH OF FORT TOTTEN...OR 9 MILES SOUTHWEST OF
DEVILS LAKE...MOVING TO THE EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST MICHAEL AND DEVILS LAKE BY 835 PM CDT...
  7 MILES NORTH OF TOKIO BY 840 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWEST MINNESOTA.

LAT...LON 4820 9972 4796 9978 4789 9882 4819 9872

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:01 PM CDT, 1 minute earlier.

Area forecast discussion, May 18, 8:01 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
801 PM CDT FRI MAY 18 2007

.UPDATE...
WILL BE BRIEF THIS EVENING WITH ONGOING STORMS AND SEVERE
POTENTIAL. STORMS ARE DEVELOPING ALONG SFC BOUNDARY STRETCHING
FROM CENTRAL ND TO JUST NORTH OF FARGO. STORMS CONTINUE TO DEVELOP
IN AN ELEVATED FASHION INITIALLY...WITH 2000 J/KG OF MLCAPE.
STORMS...SOME SEVERE SHOULD PERSIST THROUGH AT LEAST 5Z UNTIL SOME
STABILIZATION OCCURS. LOW LEVEL JET OVERNIGHT WILL INCREASE TO
AROUND 30-35KT...COUPLED WITH 1000-1500J/KG OF ELEVATED CAPE ALONG
AND SOUTH OF SFC FRONT SHOULD CONTINUE THE THUNDERSTORM THREAT AS
FRONT MOVES SOUTH. I WILL TAKE A LOOK AT GRIDS TO SEE IF ANY
TWEAKS ARE NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, May 18, 6:38 AM CDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI MAY 18 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI MAY 18 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
VALLEY REGION LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL
BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER
STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD
BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS
LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN
LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION
SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND
SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR
ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE
APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE
REGION LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, May 18, 6:31 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
631 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 N MENTOR              47.74N 96.14W
05/18/2007  E0.75 INCH       POLK               MN   PUBLIC

&&

KKRAMLICH
Local storm report, May 18, 6:37 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 SW SHARON             47.58N 97.93W
05/18/2007  E1.75 INCH       STEELE             ND   PUBLIC

&&

PATRIAYD
Local storm report, May 18, 6:41 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             ERSKINE                 47.66N 96.01W
05/18/2007  E1.00 INCH       POLK               MN   PUBLIC

&&

KKRAMLICH
Local storm report, May 18, 6:57 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
657 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TORNADO          3 E WALUM               47.27N 98.13W
05/18/2007                   GRIGGS             ND   TRAINED SPOTTER

            TORNADO ON THE GROUND 8N OF LUVERNE ON GRIGGS SIDE OF THE
            COUNTY LINE REPORTED BY TRAINED SPOTTER AT 652 PM. REPORT
            RELAYED BY STEELE COUNTY LAW ENFORECEMENT.

&&

PATRIAYD
Local storm report, May 18, 7:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
735 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             7 E HANNAFORD           47.31N 98.04W
05/18/2007  E1.75 INCH       GRIGGS             ND   PUBLIC

&&

KKRAMLICH
Local storm report, May 18, 7:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
742 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 N LUVERNE             47.34N 97.93W
05/18/2007  E0.75 INCH       STEELE             ND   PUBLIC

&&

KKRAMLICH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:07 PM CDTSevere Thunderstorm WarningFGFCass53 min
May 18, 8:11 PM CDTSevere Thunderstorm WarningFGFBarnes64 min
May 18, 8:20 PM CDTTornado WarningFGFBarnes55 min
May 18, 9:01 PM CDTSevere Thunderstorm WarningFGFCass59 min
May 18, 9:08 PM CDTFlash Flood WarningFGFCass12 hr
May 18, 9:16 PM CDTSevere Thunderstorm WarningFGFBarnes43 min
May 18, 10:17 PM CDTSevere Thunderstorm WarningFGFCass58 min
May 18, 11:25 PM CDTSevere Thunderstorm WarningFGFCass, Traill65 min
May 18, 11:53 PM CDTSevere Thunderstorm WarningFGFBarnes52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.